Sudden spike in heroin overdoses reported in Louisville Tuesday - WDRB 41 Louisville News

Sudden spike in heroin overdoses reported in Louisville Tuesday

Posted: Updated:

LOUISVILLE, Ky. (WDRB) -- Norton Hospital held a press conference Tuesday night amid a spike in the amount of heroin overdoses in Louisville. 

Officials at Norton Hospital say there have been at least 24 confirmed cases in the city Tuesday. 

According to Dr. Robert Couch, emergency medicine physician, eight instances were reported within five hours at Norton, an unusually high amount. 

Couch also said Naloxone is working, but large doses are needed to counteract the affects. 

11 overdoses had also been reported at University Hospital. 

"It's very unusual to see this many. We've heard warnings from other cities in the region that they're seeing large numbers but we really haven't seen that until today," Couch said. 

Couch, who has worked in the field for over thirty years, says he has never seen a spike this large in Louisville before. 

Officials say patients, even those who are used to the drug, are taking small amounts of a potent heroin that are causing them to stop breathing and lose consciousness. 

Larger doses of Naloxone are needed to reverse toxicity of the drug, which show the drug is allegedly mixed with another opioid. 

Couch said the normal dosage of Naloxone is being doubled and tripled for the cases involving this new strain of heroin. 

Doctors say there is a four to six minute window once a patient stops breathing for them to administer Naloxone before they suffer from irreversible brain damage. 

Copyright 2016 WDRB Media. All rights reserved. 

  • Sign Up for WDRB's Sports Newsletter

    * denotes required fields

    Thank you for signing up! You will receive a confirmation email shortly.
Powered by Frankly
All content © Copyright 2000 - 2017 WDRB. All Rights Reserved. For more information on this site, please read our Privacy Policy, and Terms of Service, and Ad Choices.